Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 29, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Oct 31, 2019, 3:26 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2019, 3:26 AM HST (13:26 UTC)
- Expired
- Oct 31, 2019, 3:31 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
581 WWHW70 PHFO 311326 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 326 AM HST Thu Oct 31 2019 HIZ028-010400- /O.NEW.PHFO.WI.Y.0029.191031T1326Z-191101T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 326 AM HST Thu Oct 31 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...West to southwest winds 35 to 45 mph with gusts to 55 mph. * WHERE...Big Island Summits of Mauna Kea and Mauna Loa. * WHEN...Until 6 AM HST Friday. * IMPACTS...Motorists should drive with caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
1 follow-up statement
284 WWHW70 PHFO 010131 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 PM HST Thu Oct 31 2019 HIZ028-010245- /O.CAN.PHFO.WI.Y.0029.000000T0000Z-191101T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 331 PM HST Thu Oct 31 2019 ...WIND ADVISORY IS CANCELLED... Winds over the Big Island summits have diminished. $$ Burke
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Oct 31, 3:26 AM HST, 0 minutes earlier.
Area forecast discussion, Oct 31, 3:26 AM HST, 0 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 326 AM HST Thu Oct 31 2019 .SYNOPSIS... Daytime sea breezes and nighttime land breezes will continue through the weekend. An upper trough passing through the islands will bring the potential for some heavier showers and thunderstorms this afternoon and evening. Drier and more stable conditions are then expected Friday through the weekend with showers favoring interior and mauka areas during the day and coastal locales at night. A weak cold front will reach Kauai Sunday into Monday bringing an increase in showers here before dissipating. A more typical trade wind pattern could return by the middle of next week. && .DISCUSSION... Currently at the surface, broad troughing remains in place over the entire island chain early this morning, resulting in light and variable winds statewide. Aloft, the upper level low which passed just north of the state on Wednesday, has opened up into a trough roughly 450 miles north of Maui. Meanwhile, an approaching upper level trough around 150 west of Kauai is evident in water vapor imagery, tracking steadily eastward toward the state. Infrared satellite imagery shows clear to partly cloudy skies across much of the state, with some cirrus moving through the central islands. Radar imagery shows mainly rain free conditions over land, while scattered showers are present over the coastal waters. Main short term concerns revolve around the potential for another round of heavy showers and thunderstorms this afternoon and evening. Broad surface troughing will hold in place through tonight, keeping light and variable winds in place across the state, with overnight land breezes and daytime sea breezes expected. A cold front will slowly and steadily approach from the northwest Friday through the weekend. Light south to southwesterly winds are expected to develop Friday, then hold through Sunday, although some localized daytime sea breezes and overnight land breezes will remain likely through the period in the more sheltered areas. The front will stall out in the vicinity of Kauai Sunday through Monday, then dissipate by Tuesday. This will keep a light wind regime in place with daytime sea breezes and overnight land breezes prevailing. High pressure building northwest of the state could bring a return of light to moderate trades by the middle of next week. As for weather details, an isolated shower may trickle onshore through the morning hours, but most areas should remain rain free. This afternoon into early this evening, the secondary shortwave trough will shift eastward through the region, destabilizing the airmass once again. Surface based CAPE values rise to around 1500 J/KG. This combined with sea breeze convergence over the islands and 700-500 mb lapse rates between 6.5 and 7 C/KM, should be enough to spark a few heavy showers and thunderstorms across the state. The majority of the showers/storms should diminish quickly in the evening, but a few showers may continue to linger through the overnight hours, particularly near the coast. Drier more stable conditions are expected Friday through Saturday night. Showers will favor south and southwest facing slopes and coasts during nights and mornings, and interior and mauka locations during the afternoon and early evening hours. A stalled out front may bring an increase in shower activity to Kauai Sunday through Monday. Elsewhere, the pattern will likely remain the same with showers favoring south and southwest facing slopes and coasts during nights and mornings, and interior and mauka locations during the afternoon and early evening hours. The pattern is expected to change little Monday night and Tuesday, with isolated showers near the coast at night and over the island interiors during the day. A transition over to a more typical trade wind shower pattern could return by the middle of next week. && .AVIATION... Upper level and surface instability will persist through the day. Background winds will be light, which will help induce daytime sea breezes and nighttime land breezes. The potential for heavy showers and/or thunderstorms will rise again with afternoon heating. Brief to TEMPO MVFR, and isolated IFR, will occur under the more intense precipitation cells. However, VFR will prevail overall. No AIRMETs are currently in effect. && .MARINE... A broad trough of low pressure, at the surface, will linger around the main Hawaiian Islands into Friday. This trough of low pressure will maintain light and variable winds over the open and surrounding waters. Aided by upper level troughing, the threat of a thunderstorm remains over the offshore waters through the upcoming weekend. A front is expected to enter the far northwest offshore waters Saturday afternoon, then move southeast, eventually stalling over or near Kauai Sunday through at least Monday. With this said, the light and variable winds will briefly become light to moderate southwest on Saturday before turning light and variable once more on Sunday. The current north-northwest swell finally had a significant drop in the past couple of hours. Therefore, the High Surf Advisory (HSA), has been lowered. A small to moderate size northwest swell is expected to arrive on Friday, followed by a large pulse Sunday through Monday, maxing out with a height of 10 feet and 14 second period. This size swell will warrant an HSA for the north and west facing shores of most islands. A small short-period northeast swell will persist into Friday, A small bump out of the south-southwest is expected into the weekend along south facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 AM HST Friday for Big Island Summits. && DISCUSSION...Jelsema AVIATION...Kinel MARINE...H Lau
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 1:49 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.